New York, 2011

Hail and Damaging Winds in New York, June 9, 2011

June 9, 2011 · NWS BGM · 29 events in 12 counties and zones

A cold front moving through a very warm and humid air mass in place produced numerous showers and thunderstorms across the region. Many of these storms produced reports of both large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moving through a very warm and humid air mass in place produced numerous showers and thunderstorms across the region. Many of these storms produced reports of both large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 9, 11:39 AM EST, 6 minutes earlier.

Area forecast discussion, Jun 9, 11:39 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT THU JUN 9 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS. THE FRONT WILL BRING COOLER
AND MORE COMFORTABLE CONDITIONS STARTING FRIDAY. ANOTHER LOW
PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS
SATURDAY AFTERNOON INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AS OF 1215 PM... WW #450 (SVR TSTM) NOW IN EFFECT TIL 00Z
(8 PM)...FOR THE ENTIRE CWA.

LATEST MESO'S SHOW MAX INSTAB NOW ALG AND E OF THE I-81 CORRIDOR
(ML CAPES OF 3000-4000)...WITH DEEPER 0-6 KM SHEAR (30-40 KT)
OVERSPREADING THE AREA FROM W TO E. BOTTOM LN...WITH THE SFC FRNT
/PRE-FRNTL TROUGH FEATURES MOVING IN THIS AFTN (18-21Z)...ALG WITH
SOME HGT FALLS ALOFT...MORE THAN ENOUGH FORCING FOR WELL ORGANIZED
SVR CONVECTION. ENHANCED WORDING WILL CONTINUE TO BE INDICATED.

AGAIN...TEMP/DEW PT/SKY GRIDS TWEAKED IN THE VERY NEAR-TERM.

UPDATED AS OF 850 AM... CONVECTION HAS TEMPORARILY WANED ACROSS
THE REGION THIS MORNING. ALTHOUGH THE AMS CONTINUES TO DESTABILIZE
WITH HEATING (ML CAPES ALREADY 2000-3000 J/KG AT 13Z)...WE'RE IN
BETWEEN UPPER-LVL WAVES...WITH THE MAIN SFC FRONTAL ZN STILL
RUNNING THROUGH ONT/QUE FROM MONTREAL-TORONTO-LONDON. AS THE FRONT
NEARS...AND 500-700 MB HEIGHTS BEGIN TO FALL BY 18Z...STORMS
SHOULD RE-FIRE. THUS...WE'LL PERSIST WITH THE MENTION OF SCTD-NUM
SHRA/TSRA THIS AFTN. GIVEN OVERALL SVR PARAMETERS (STG INSTABILITY
AND SOME DEEP-LAYERED SHEAR)...ENHANCED WORDING WAS ADDED FOR THE
AFTN HRS. CONVECTIVE ACTIVITY SHOULD GRADUALLY WEAKEN/PUSH SEWD BY
LATE IN THE DAY/EARLY IN THE EVE.

TEMP/DEW PT/SKY GRIDS WERE TWEAKED THROUGH 15Z.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
STORMS WILL BE WINDING DOWN AS COOLER SFC AIR SLOWLY MOVES IN FROM
THE NW AND DAYTIME HEATING WANES. SOME SHOWERS WILL REMAIN ACROSS
THE ENTIRE CWA IN THE EVENING THEN END NORTH TO SOUTH STARTING
LATE EVENING. FRIDAY MORNING WILL BE DRY EVERYWHERE BEFORE THE
COLD FRONT TURNS AROUND AND COMES BACK AS A WARM FRONT LATE FRIDAY
AND FRIDAY NIGHT. THE AREA SHOULD BE IN THE WARM SECTOR SATURDAY
PM BEFORE THE COLD FRONT MOVES THROUGH SUNDAY MORNING. GIVEN THIS
THE BEST CHC OF SEVERE DURING THIS PERIOD WILL BE SAT AFTN AND
EVE. A LITTLE MORE SHEAR BUT LESS CAPE COMPARED TO TODAY. MODELS
ARE HAVING PROBLEMS AGREEING ON WHEN THE WEAK SHORT WAVE WILL MOVE
THROUGH BUT FRIDAY OVERNIGHT INTO SAT NIGHT COULD HAVE SHOWERS AND
THUNDERSTORMS AT ANY TIME.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EXTENDED FORECAST WAS COMPLETED EARLY USING HPC GRIDS AND GUIDANCE
SO WE CAN CONCENTRATE ON SEVERE WEATHER TODAY. LOW PRESSURE SYSTEM
MOVES EAST OF REGION SUNDAY NIGHT BUT LINGERING CHANCES FOR
SHOWERS AND CLOUDS UNDER THE INFLUENCE OF THE UPPER LEVEL LOW NEAR
LAKE ONTARIO. HIGH PRESSURE RIDGES INTO THE REGION BY MONDAY NIGHT
AND TUESDAY. THE NEXT STORM SYSTEM MOVES OUT OF THE MISSISSIPPI
VALLEY TOWARD THE GREAT LAKES WEDNESDAY NIGHT BRINGING MORE
UNSETTLED WEATHER WITH POSSIBLE THUNDERSTORMS BY THURSDAY AFTERNOON.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
EARLY MORNING MVFR FOG MAY PERSIST AT KELM/KAVP UNTIL 13Z,
OTHERWISE SCATTERED CUMULUS AROUND 4K FT ALONG WITH A MID DECK
WILL DEVELOP BY MID MORNING.  A COLD FRONT WILL CROSS THE REGION
DURING THE AFTERNOON HOURS. INCLUDED A FOUR HOUR TEMPO GROUP FOR
MVFR CONVECTION ALONG AND JUST BEHIND BOUNDARY AND INCLUDED CB IN
CLOUD GROUP TO INDICATE THE POTENTIAL FOR THUNDERSTORMS. POST
FRONTAL CONDITIONS MAY REMAIN SHOWERY BUT LESS CHANCE FOR
THUNDERSTORMS AS ATMOSPHERE GRADUALLY BECOME MORE STABLE. INCLUDED
TEMPO GROUP LATE AFTERNOON THROUGH EARLY EVENING FOR JUST SHOWERS.
BEHIND BOUNDARY ABUNDANT LOW LEVEL MOISTURE AND WEAK MIXING WILL
LEAD TO STRATUS WITH WIDESPREAD MVFR CIGS AND MIST EXPECTED AFTER
04Z.

SOUTHWEST WINDS EARLY THIS MORNING AROUND 10 KNOTS BECOMING WESTERLY
AROUND MIDDAY, WEAKENING DURING THE EVENING TO LIGHT NORTHWEST.
WINDS NEAR THUNDERSTORMS WILL BE GUSTY.

.OUTLOOK...

THU EVE...VFR AND MVFR...ASSOCIATED WITH SCATTERED SHRA/TSRA.

THU NGT...POSSIBLE MVFR/IFR CIGS AND VSBYS...WITH LOW STRATUS AND
FOG BEHIND COLD FRONT.

FRI...BECOMING VFR.

SAT THRU MON...MVFR POSSIBLE IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...MLJ
SHORT TERM...TAC
LONG TERM...BMW
AVIATION...RRM
Hazardous weather outlook, Jun 9, 11:34 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1234 PM EDT THU JUN 9 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1234 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA THIS AFTERNOON. DAMAGING WINDS AND LARGE
HAIL COULD DEVELOP WITH ANY STORM.

SHOWERS AND STORMS WILL GRADUALLY END BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Special weather statement, Jun 9, 11:16 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT THU JUN 9 2011

NYZ016-017-091645-
CAYUGA NY-SENECA NY-
1216 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORM APPROACHING WATERLOO...

* AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
WIND GUSTS TO 50 MPH.  THIS STORM WAS LOCATED NEAR WATERLOO...AND
MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WATERLOO AND MAGEE AT 1220 PM EDT...
  SENECA FALLS AND LEHIGH VLY JCT AT 1225 PM EDT...
  CAYUGA AND FAYETTE AT 1230 PM EDT...
  CANOGA AND FOSTERVILLE AT 1235 PM EDT...
  UNION SPRINGS AND THROOPSVILLE AT 1240 PM EDT...
  MAPLETON AND FLEMING AT 1245 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4288 7697 4301 7697 4302 7696 4303 7680
      4295 7648 4273 7662 4287 7698

HEDEN
Special weather statement, Jun 9, 11:39 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT THU JUN 9 2011

NYZ036-037-046-091730-
MADISON NY-ONEIDA NY-OTSEGO NY-
1239 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORM NEAR BRIDGEWATER...

* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
STRONG WINDS TO 50 MPH.  THIS STORM WAS LOCATED NEAR
BRIDGEWATER...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RICHFIELD SPRINGS AT 105 PM EDT...
  SPRINGFIELD AT 115 PM EDT...
  EAST SPRINGFIELD AT 120 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4274 7477 4286 7537 4298 7533 4299 7521
      4286 7520 4287 7515 4291 7511 4290 7506
      4283 7492 4285 7489 4288 7489 4290 7488
      4287 7477

HEDEN

The radar

The Binghamton radar (KBGM), 53 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

24 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Chenango

When
June 9, 11:45 AM EST
Where
Chenango County, South Otselic
Measured
2 in hail
Reported by
Public
Coordinates
42.650, -75.780

Hail, Oneida

When
June 9, 11:49 AM EST
Where
Oneida County, 2.14 mi ENE of Bridgewater
Measured
1.5 in hail
Reported by
Public
Coordinates
42.890, -75.210

Hail, Chenango

When
June 9, 11:50 AM EST
Where
Chenango County, South Otselic
Measured
2.5 in hail
Reported by
Public
Coordinates
42.650, -75.780

Hail, Cayuga

When
June 9, 12:00 PM EST
Where
Cayuga County, Sempronius
Measured
2 in hail
Reported by
Public
Coordinates
42.730, -76.320

Hail, Cortland

When
June 9, 12:03 PM EST
Where
Cortland County, Scott
Measured
1.75 in hail
Reported by
Public
Coordinates
42.730, -76.230

Hail lasted for nearly nine minutes.

Hail, Tompkins

When
June 9, 12:05 PM EST
Where
Tompkins County, 0.69 mi N of Dryden
Measured
1 in hail
Reported by
Public
Coordinates
42.490, -76.300

Hail, Cortland

When
June 9, 12:10 PM EST
Where
Cortland County, Scott
Measured
1.25 in hail
Reported by
Public
Coordinates
42.730, -76.230

Hail, Otsego

When
June 9, 12:13 PM EST
Where
Otsego County, 2.03 mi W of Richfield Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.850, -75.010

Hail, Madison

When
June 9, 12:15 PM EST
Where
Madison County, 1.71 mi SW of Morrisville
Measured
1.5 in hail
Reported by
Public
Coordinates
42.880, -75.640

Hail, Tompkins

When
June 9, 12:20 PM EST
Where
Tompkins County, Caroline
Measured
1 in hail
Reported by
Public
Coordinates
42.380, -76.300

Hail, Otsego

When
June 9, 12:39 PM EST
Where
Otsego County, Cherry Vly
Measured
1 in hail
Reported by
Public
Coordinates
42.800, -74.750

Hail, Otsego

When
June 9, 12:40 PM EST
Where
Otsego County, Cherry Vly
Measured
1 in hail
Reported by
Public
Coordinates
42.800, -74.750

Hail, Tompkins

When
June 9, 12:40 PM EST
Where
Tompkins County, Caroline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.380, -76.300

Hail, Chenango

When
June 9, 12:45 PM EST
Where
Chenango County, North Pitcher
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.620, -75.820

There was also gusty winds, with a few tree limbs blown down.

Hail, Chenango

When
June 9, 12:45 PM EST
Where
Chenango County, South Otselic
Measured
3 in hail
Reported by
Public
Coordinates
42.650, -75.780

Hail, Chenango

When
June 9, 12:45 PM EST
Where
Chenango County, 0.69 mi N of North Pharsalia
Measured
1.25 in hail
Reported by
Public
Coordinates
42.610, -75.700

Hail, Chenango

When
June 9, 12:50 PM EST
Where
Chenango County, South Otselic
Measured
2 in hail
Reported by
Public
Coordinates
42.650, -75.780

Hail, Tioga

When
June 9, 1:15 PM EST
Where
Tioga County, 2.91 mi SE of West Newark
Measured
0.88 in hail
Reported by
Public
Coordinates
42.220, -76.190

Hail, Broome

When
June 9, 1:18 PM EST
Where
Broome County, 0.86 mi SE of Glen Aubrey
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.260, -76.010

Hail, Broome

When
June 9, 1:19 PM EST
Where
Broome County, Chenango Forks
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.230, -75.870

Hail, Tioga

When
June 9, 1:24 PM EST
Where
Tioga County, 1.03 mi W of Apalachin
Measured
0.88 in hail
Reported by
Public
Coordinates
42.070, -76.170

Hail, Broome

When
June 9, 1:25 PM EST
Where
Broome County, Nanticoke
Measured
1.5 in hail
Reported by
Public
Coordinates
42.280, -76.070

Hail, Broome

When
June 9, 1:48 PM EST
Where
Broome County, Kirkwood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.030, -75.780

Thunderstorm Wind, Delaware

When
June 9, 2:27 PM EST
Where
Delaware County, Hancock
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.950, -75.280

Trees were blown down.

Thunderstorm Wind, Delaware

When
June 9, 2:30 PM EST
Where
Delaware County, Fishs Eddy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
41.970, -75.170

Power lines were blown down.

Thunderstorm Wind, Delaware

When
June 9, 2:50 PM EST
Where
Delaware County, Fishs Eddy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.970, -75.170

Trees and wires were blown down on County Route 28.

Thunderstorm Wind, Delaware

When
June 9, 2:50 PM EST
Where
Delaware County, Hancock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.950, -75.280

Trees were blown down across Route 97, five miles south of Hancock.

Thunderstorm Wind, Sullivan

When
June 9, 3:20 PM EST
Where
Sullivan County, 0.52 mi E of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
41.650, -74.690

Trees and wires were blown down county-wide.

Hail, Seneca

When
June 9, 4:45 PM EST
Where
Seneca County, 1.23 mi SE of Willard
Measured
1 in hail
Reported by
Public
Coordinates
42.670, -76.850

Also, winds were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321094, 321095, 321096, 321097, 321098, 321099, 321100, 321101, 321102, 321103, 321104, 321105, 321106, 321107, 321108, 321109, 321110, 321111, 321112, 321113, 321114, 321115, 321116, 321117, 321118, 321120, 321122, 321123, 321124.